question-icon

What causes itchy scalp?

default
Posted on Sat, 13 Dec 2014
Question: I have 2 questions I guess. Although they may be related. I'm a healthy 53 year old female. Broke my left and had surgery 2 months ago. I've colored my hair twice since the surgery and both times the color just itched my scalp incredibly. I've never had a problem in the past with any haircolor, and the product used has not changed. It's the same brand/product my colorist has used for years.
Also my skin is really itchy. I thought it was typical winter itchy dry skin, but it's getting worse. Sleeping at night seems almost impossible. Is my body having a weird reaction to the surgery? Will taking an otc antihistamine help?I had broken my left leg/ankle. 6 pins, a plate and 2 screws. I'm not overweight, healthy, don't smoke. Surgery went well, healing fine. Didn't use all the painkillers prescribed. The only meds I'm on now are Adipex for weight control, Nexium for heartburn, ibuprofen daily, and I recently started taking nutritional supplements Vitamin D and a collagen supplement as well. (Started the collagen yesterday.)
doctor
Answered by Dr. Shailja Puri (53 minutes later)
Brief Answer:
Surgery is unlikely cause of itching, take antihistaminic drug

Detailed Answer:
Hello,
Thanks for posting your query on HealthcareMagic.

The surgical procedure is not likely to be responsible for the itching sensation in the head and any other part of the body.
The surgical procedure can lead to pain at the surgical site.
Pain-killers are recommended and you are taking one i.e. ibuprofen.
Vitamin D and collagen supplements can be taken as prescribed by your doctor.

The intense itching on the scalp is most probably due to use of hair color.
allergic reactions can arise any time despite the fact that there was no reaction to them before.
Anti-histaminic drug will help in controlling the itching.
However, if the itching does not come under control, you can consult your primary healthcare provider for clinical assessment to look for any other cause of itching.
Further use of hair color should not be done before prior testing.

Thanks and take care
Dr Shailja P Wahal


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Shailja Puri (20 minutes later)
forgive me for being stupid, but are there antihistamines that won't make you drowsy? Bendadryl is only one that comes to mind right now and that one always puts my butt to sleep!
doctor
Answered by Dr. Shailja Puri (14 minutes later)
Brief Answer:
Other anti-histaminic preparations available

Detailed Answer:
Hello and welcome again,
Benadryl preparation will induce sleep so avoid it if the drowsiness is troublesome.
There are other anti-antihistaminic preparation like levo-cetrizine and loratadine which can control the allergic symptoms.
You can consult your primary healthcare provider for the prescription of any of these drugs.

Thanks and take care
Dr Shailja P Wahal

Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Shailja Puri

Pathologist and Microbiologist

Practicing since :2006

Answered : 8526 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes itchy scalp?

Brief Answer: Surgery is unlikely cause of itching, take antihistaminic drug Detailed Answer: Hello, Thanks for posting your query on HealthcareMagic. The surgical procedure is not likely to be responsible for the itching sensation in the head and any other part of the body. The surgical procedure can lead to pain at the surgical site. Pain-killers are recommended and you are taking one i.e. ibuprofen. Vitamin D and collagen supplements can be taken as prescribed by your doctor. The intense itching on the scalp is most probably due to use of hair color. allergic reactions can arise any time despite the fact that there was no reaction to them before. Anti-histaminic drug will help in controlling the itching. However, if the itching does not come under control, you can consult your primary healthcare provider for clinical assessment to look for any other cause of itching. Further use of hair color should not be done before prior testing. Thanks and take care Dr Shailja P Wahal